Winter Storm, Washington
- When
- March 26, 12:00 AM CST to 8:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Public reported 7-inches of snowfall.
A surface low moved from Colorado into south-central Nebraska and occluded. A very narrow snowband (approximately 30 to 40 miles wide) developed north of the occlusion.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A surface low moved from Colorado into south-central Nebraska and occluded. A very narrow snowband (approximately 30 to 40 miles wide) developed north of the occlusion. The snowband resulted in 6+ inch snow reports along the Platte River. The peak reported amount was 9 inches in Butler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 25, 10:37 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1137 PM CDT Sat Mar 25 2023
...Updated Aviation Forecast Discussion...
.UPDATE...
Issued at 820 PM CDT Sat Mar 25 2023
Updated our winter weather advisory to start it earlier - at 1 am.
We will likely see snow start in the western part of the advisory
by around that time. There is potential for localized amounts of
over 4 inches, especially on elevated surfaces.
&&
.DISCUSSION...
Issued at 300 PM CDT Sat Mar 25 2023
Key Messages:
- Accumulating snowfall expected late tonight through early
Sunday morning along and 50 miles to the north and south of
I-80 corridor. Winter weather advisory has been hoisted for
this area.
- Thunderstorms and continued active weather pattern late in the
school/work week into early next weekend.
Latest water vapor imagery shows a potent shortwave over northeast
Colorado moving northeast into southwestern Nebraska this
afternoon. The associated surface low with this system will
travel east along the Nebraska/Kansas border this evening and into
southern Iowa by 12Z Sunday. Scattered showers are forecast to
spread northeast along the Kansas/Nebraska border as large scale
forcing for ascent ahead of the approaching shortwave pushes east.
Ensemble and deterministic model solutions, including latest
available CAMs, continue to show a strong consensus on a band of
heavy precipitation setting up right over the I-80 corridor with the
greater Omaha metro in the heaviest QPF bullseye on many solutions.
After midnight, a frontogenetic band sets up, which is
essentially along the I-80 corridor and slightly north. Within
this frontogenetic band, area cross sections show the dendritic
growth zone overlapping with the strongest omega values for a few
hours from near 09Z through around 12Z.
Rain will be the predominant precipitation type initially and point
forecast soundings turn much of this over to a mix of rain and snow
around midnight with snow the predominant precipitation type by
09Z or 10Z. Snowfall rates could hit 1"/hr at times while the
strongest forcing remains overhead. Snow ratios will be increasing
from near 8:1 at the onset to near 12:1 by the time the snow is
winding down.
The million dollar question is: How much snow will actually
accumulate on surfaces? Four inch soil temperatures overall are in
the upper upper 30s to lower 40s. If snowfall rates are high
enough to develop a base layer of snow that overcomes melting from
below, then we could begin to stack/accumulate snow. If this
happens early after the change over to snow, amounts will be on
the higher side, but if not, snow amounts will be lower. Highest
QPF amounts are around 0.60" at KOMA and KLNK. Drier air from a
cold high pressure system over the Dakotas will create a fairly
tight precipitation gradient with a sharp cut off of the northern
extent of the snowfall.
There remains a lot of uncertainty on so many factors, but with a
late-ish season snowfall, will be hoisting a winter weather
advisory for areas in and around this heavy snowfall band. Even if
the snowfall doesn't accumulate as much as predicted, there will
still be a wintry/wet mess on the streets for Sunday morning. By
the time a majority of folks are awake and out measuring at
synoptic 12Z, there may have already been quite a bit of
compaction/settling which would overall reduce the snowfall
totals.
Snowfall tapers off from west to east by mid to late Sunday morning
with a few flurries possibly lingering behind. By afternoon,
temperatures should rise into the upper 30s to lower 40s, melting
much of the snowfall.
Moving on to the upcoming school/work week, another shortwave trough
will take aim at the central Plains late Monday into Tuesday with
smaller chances for light precipitation. QPF amounts with this system
are forecast around 0.01-0.05".
Broad scale upper level ridging builds into the area by mid-week
with strong southerly return flow setting up across the southern
Plains into late week. Another strong shortwave trough is forecast
to eject out of the southwest US and move into the central Plains.
This sets up an interesting pattern for our area with potential for
thunderstorm development across the area as a surface low travels
across the forecast area. Active weather looks to continue into the
early part of next weekend as colder air moves in behind this
system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CDT Sat Mar 25 2023
Precipitation has increased over southeast NE and southwest IA
about as expected the last several hours. As the surface low
tracks eastward, winds will turn more to the north and northwest.
Decent gradient on the backside of the low should cause some wind
gusts around or over 20 knots part of the night.
Rain will mix with and change to snow the next few hours at KLNK
and KOMA, with visibilities under 1 mile and ceilings under FL010
for several hours. Expect some improvement to MVFR and better
visibilities at KLNK by 11-12Z at KLNK and by 12-13Z at KOMA. MVFR
conditions at KOFK will transition to IFR for several hours before
improving after 12Z. All three sites may transition to VFR by
Sunday afternoon as clouds will try to decrease in coverage and
cloud bases try to increase, but there is some model disagreement
on that.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 10 AM CDT Sunday for NEZ044-045-
050>053-065>067-078.
IA...Winter Weather Advisory until 10 AM CDT Sunday for IAZ055-056-
069-079.
&&
UPDATE...Miller
DISCUSSION...Kern
AVIATION...MillerHazardous Weather Outlook National Weather Service Omaha/Valley NE 730 PM CDT Sat Mar 25 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261430- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 730 PM CDT Sat Mar 25 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday Accumulating snowfall of 1 to 4 inches is possible after midnight along and 50 miles north and south of Interstate 80. Warm ground temperatures may allow much of the snow to melt, but snowfall rates should be high enough that snow begins to accumulate after 1 AM CDT. The heaviest snowfall will be from 3 am through 8 am. There is a small chance that some locations could see snow amounts of over 4 inches. In addition, a few non-severe thunderstorms are possible along the Kansas and Nebraska border tonight. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Light snow is possible Monday night into early Tuesday. Current projections are for a trace to 1 inch snowfall generally south of a line from Columbus NE to Omaha-Council Bluffs and Hancock IA. Thunderstorms are possible Thursday night into Friday across southeast Nebraska. The potential for severe storms is uncertain this far out, but stay tuned to later forecasts regarding the potential for active weather later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall amounts are appreciated.
The national radar mosaic for the moment the first event began.
4 winter storm, 4 winter weather. Local standard time, as filed.
Public reported 7-inches of snowfall.
Public reported 9-inches of snowfall.
Public reported 8-inches of snowfall.
Public reported 7.5-inches of snowfall.
Public reported 4.2-inches of snowfall.
Public reported 4-inches of snowfall.
CoCoRaHS observer reported 5.2-inches of snowfall.
Public reported 4-inches of snowfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087681, 1087682, 1087683, 1087684, 1087686, 1087687, 1087689, 1087688.